Montana, 2007

Hail and Damaging Winds in Montana, June 5, 2007

June 5, 2007 · NWS MSO · 4 events in 3 counties and zones

On June 5, another frontal boundary moved southeast across the area and produced more strong to severe thunderstorms. Given colder air aloft, large hail reports were also received in addition to high wind reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

On June 5, another frontal boundary moved southeast across the area and produced more strong to severe thunderstorms. Given colder air aloft, large hail reports were also received in addition to high wind reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Jun 5, 7:40 AM MST, 4 hours 50 minutes earlier.

Area forecast discussion, Jun 5, 7:40 AM MST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
840 AM MDT TUE JUN 5 2007

.DISCUSSION...NO UPDATES TO THE FORECAST ARE PLANNED THIS MORNING.
RADAR IS SHOWING A LARGE SWATH MODERATE TO HEAVY SHOWERS ALONG THE
WASHINGTON-OREGON BORDER IN ASSOCIATION WITH COLD FRONT MOVING
INTO THE REGION. COVERAGE AND AMOUNT OF RAIN WILL BE THE MAIN
FORECAST CONCERN FOR THE NORTHERN ROCKIES THIS EVENING THROUGH
WEDNESDAY. THUNDERSTORMS ARE EXPECTED TO BE MORE EMBEDDED WITHIN
LARGER AREAS OF PRECIPITATION...THUS DOWNPOURS ARE MORE A THREAT
THAN THE GUSTY WINDS THAT WE SAW YESTERDAY.

&&

.AVIATION...THIS AFTERNOON WINDS WILL BECOME GUSTY ACROSS THE AREA AS A
SURFACE COLD FRONT APPROACHES. RAIN AND THUNDERSTORMS WILL AFFECT MOST
OF WESTERN MONTANA. EXPECT LOWERED CLOUD CEILINGS...REDUCED VISIBILITY
FROM PRECIPITATION AND MOUNTAIN OBSCURATIONS...ESPECIALLY THIS EVENING.
PLEASE SEE APPROPRIATE TAFS AND TWEBS.

&&

.PREV DISCUSSION... /ISSUED 350 AM MDT TUE JUN 5 2007/

DISCUSSION...A DEEP AND VERY MOIST UPPER LEVEL LOW IS EXPECTED TO
BEGIN TO MOVE INLAND TODAY FROM THE COAST. AS IT DOES
SO...WIDESPREAD PRECIP WILL BREAK OUT OVER MOST OF NORTH CENTRAL
IDAHO AND NW MONTANA BY AFTERNOON. MOSTLY SUNNY SKIES AHEAD OF THE
PRECIP AREA WILL ALLOW FOR ATMOSPHERIC INSTABILITY TO BUILD
THROUGH THE MID DAY HOURS ACROSS SW MONTANA AND LEMHI
COUNTY...IDAHO. THE COMBINATION OF INSTABILITY...TERRAIN AND
FRONTAL LIFTING...AND INCREASING ATMOSPHERIC MOISTURE IS EXPECTED
TO LEAD TO THE DEVELOPMENT OF STRONG THUNDERSTORMS AHEAD OF THE
MAIN AREA OF PRECIPITATION. AS WAS THE CASE YESTERDAY THE MAIN
CONCERNS WITH THE THUNDERSTORMS WILL BE STRONG WINDS...HEAVY
RAINFALL AND FREQUENT LIGHTNING. THIS WILL BE TRUE ESPECIALLY THIS
AFTERNOON WHEN A PASSING...STRONG MID LEVEL JET STREAK ENHANCES
THE CONVECTIVE ACTIVITY. THIS IS ROUND ONE.

ROUND TWO BEGINS LATER TONIGHT AS THE CENTER OF THE UPPER LOW
MOVES EAST ACROSS CENTRAL IDAHO AND SW MONTANA. AS THIS
OCCURS...SNOW LEVELS WILL BEGIN TO DROP IN RESPONSE TO A POCKET OF
COLDER AIR MOVING EAST WITH THE LOW. WHILE THIS IS OCCURRING A
DEFORMATION BAND OF PRECIP IS EXPECTED TO DEVELOP ON THE NORTHWEST
SIDE OF THE PASSING LOW. RAIN IN THE HIGHER ELEVATIONS (ABOVE 6000
FEET) SHOULD BEGIN TO CHANGE OVER TO SNOW. AS THE POOL OF COLDER
AIR MOVES OVER THE AREA ON WEDNESDAY...ACCUMULATING SNOWFALL MAY
OCCUR IN THE HIGHER ELEVATIONS (LIKE GEORGETOWN LAKE.) WINTER
WEATHER HIGHLIGHTS MAY BE NEEDED FOR WEDNESDAY AND WEDNESDAY
NIGHT. RIGHT NOW THERE IS STILL SOME UNCERTAINTY AS TO HOW LOW
SNOW LEVELS WILL FALL. MEANWHILE IN THE VALLEYS...WIDESPREAD RAIN
IS EXPECTED AS TEMPERATURES STRUGGLE TO REACH INTO THE 50S.

THOUGH RAINFALL TOTALS THROUGH WEDNESDAY NIGHT MAY EXCEED ONE TO
TWO INCHES IN SOME AREAS...HYDROLOGICAL ISSUES ARE NOT EXPECTED TO
BECOME A PROBLEM. HOWEVER RIVERS AND STREAMS SHOULD EXPERIENCE
SOME RISES.

THURSDAY THROUGH TUESDAY...PRECIPITATION WILL BEGIN DISSIPATING
THROUGH THE DAY THURSDAY AS AN UPPER LEVEL RIDGE BEGINS TO BUILD
INTO THE AREA. A PASSING DISTURBANCE ON FRIDAY WILL KEEP A SLIGHT
CHANCE FOR PRECIPITATION. THE RIDGE WILL FLATTEN OUT BY SATURDAY
AND A ZONAL FLOW PATTERN WILL DEVELOP. TEMPERATURES WILL REBOUND
BACK TO NORMAL BY SATURDAY. THE NEXT SYSTEM BEGINS TO PUSH IN
EARLY SUNDAY AS A PACIFIC LOW BEGINS TO MOVE DOWN THE CANADIAN
COAST AND PUSH ONSHORE TO OUR NORTHWEST. ECMWF PUSHES THIS SYSTEM
FURTHER TO THE SOUTH THAN THE GFS DOES...SO SOME UNCERTAINTY WITH
THE TRACK EXISTS. THIS WILL AGAIN PUSH SOME ENERGY AND MOISTURE
OUR WAY SO SUNDAY LOOKS LIKE ANOTHER GOOD CHANCE FOR WIDESPREAD
RAIN ACROSS THE AREA. MONDAY AND TUESDAY WE WILL GO INTO A
PROGRESSIVE WEST NORTHWEST FLOW. THIS SHOULD COOL US OFF SLIGHTLY
AND BRING IN SOME DRIER AIR.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...SIGLER
LONG TERM....KOLATA
AVIATION...SIGLER
Hazardous weather outlook, Jun 5, 3:10 AM MST, 9 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
410 AM MDT TUE JUN 5 2007

IDZ005>010-MTZ001>005-043-052200-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION-
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS-
POTOMAC/SEELEY LAKE REGION-
410 AM MDT TUE JUN 5 2007 /310 AM PDT TUE JUN 5 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

RAIN WILL DEVELOP ACROSS MOST OF THE AREA TODAY AND WILL INTENSIFY
OVERNIGHT. RAIN MAY BECOME MIXED WITH SNOW IN THE HIGHER
ELEVATIONS NEAR DAY BREAK ON WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WIDESPREAD PRECIP WILL CONTINUE OVER THE AREA THROUGH WEDNESDAY
NIGHT. SNOW LEVELS MAY LOWER ENOUGH TO IMPACT MOUNTAIN PASSES BY
WEDNESDAY NIGHT. WINTER WEATHER HIGHLIGHTS MAY BE NEEDED FOR THE
WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ006-007-052200-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
410 AM MDT TUE JUN 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WITH GUSTY WINDS AND BRIEF HEAVY RAIN ARE
EXPECTED TO DEVELOP BY THIS AFTERNOON...MAINLY ALONG AND NEAR THE
CONTINENTAL DIVIDE AS A COLD FRONT MOVES ACROSS THE AREA.

THUNDERSTORMS WILL TRANSITION TO A LARGE AREA OF RAIN THIS
EVENING. PRECIP MAY BECOME MIXED WITH SNOW IN THE HIGHER
ELEVATIONS BY DAY BREAK ON WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WIDESPREAD PRECIP WILL CONTINUE OVER THE AREA THROUGH WEDNESDAY
NIGHT. SNOW LEVELS MAY LOWER ENOUGH TO IMPACT MOUNTAIN PASSES BY
WEDNESDAY NIGHT. WINTER WEATHER HIGHLIGHTS MAY BE NEEDED FOR THE
WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Spokane radar (KOTX), 191 km away, was scanning. The volume nearest the first event began at 19:32 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
June 5, 12:30 PM MST to 12:40 PM MST
Where
Lincoln County, Yaak
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.830, -115.700

A severe thunderstorm blew down 30-40 pine trees over an 2-3 acre area near Yaak. The largest trees had a diameter of 18 inches.

Hail, Lake

When
June 5, 3:25 PM MST to 3:30 PM MST
Where
Lake County, 6 mi N of St Ignatius
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.407, -114.100

A weather spotter reported hail stones up to one inch in diameter 6 miles north of St. Ignatius.

Thunderstorm Wind, Lake

When
June 5, 3:31 PM MST to 3:32 PM MST
Where
Lake County, St Ignatius
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
47.320, -114.100

An agrimet weather station reported a wind gust of 73 mph. In addition, numerous trees were blown down near McDonald Lake road. St. Ignatius experienced power outages.

Thunderstorm Wind, Missoula

When
June 5, 4:00 PM MST to 4:05 PM MST
Where
Missoula County, Missoula
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
46.880, -114.000

A large tree was blown down onto a house on River Road. Another large tree was blown down on Bancroft Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 29692, 29690, 29689, 29688.